Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 249, NWS Wichita, KS

August 3, 2003Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 3, 2003, 4:57 AM CDT for Sumner County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 4:57 AM CDT (09:57 UTC)
Expired
Aug 3, 2003, 6:00 AM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sumner County, KS

The radar

The Wichita radar (KICT), 46 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 2:35 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

029 
WUUS53 KICT 030957
SVRICT
KSC191-031100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
457 AM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 600 AM CDT.

* AT 457 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF MILAN...OR ABOUT 25       
  MILES NORTHEAST OF ANTHONY...MOVING SOUTHEAST AT 30 MPH. 


* THE SEVERE THUNDERSTORM WILL BE
  NEAR MAYFIELD AROUND 505 AM CDT...
  NEAR WELLINGTON AROUND 520 AM CDT...
  6 MILES NORTHEAST OF SOUTH HAVEN AROUND 535 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER
COUNTY UNTIL 600 AM CDT.

LAT...LON 3744 9764 3730 9779 3702 9747 3703 9723
          3721 9715

$$

/JAKUB

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:10 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 3, 3:10 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
310 AM CDT SUN AUG 3 2003

TDA:
ONGOING ELEVATED TSTMS APPR TO BE DRIVEN BY COMBO OF WARM AIR ADVCTN
AT H7 IN BAROCLINIC ZONE EVIDENT ON 00Z UPR AIR CHARTS AND RIGHT
REAR QUAD OF H3 SPD MAX.  BELIEVE PCPN WL CONT TO DVLP/EXPAND THRU
DAYBRK...SPCLY ACRS S CNTRL KS AND GRADUALLY SHIFT/DVLP INTO SE
KS...PROBABLY ARND/AFT DAYBRK. SOME QUESTION AS TO AMT OF INSTBY
ACRS S CNTRL KS...WHICH MAY LIMIT COVERAGE.   SVR THREAT WHICH WOULD
MOST LKLY BE HAIL.  HARD TO SEE SOMETHING REDEVELOPING THIS
AFTN...ANTICIPATING IT TO BE CAPPED AND LACK OF FOCUS. HAVE ADJUSTED
TEMPS UP AS LTST THICKNESS PROGS HAVE INCRD.

TNGT-MON:
H85 JET PROGD TO DVLP AFT DARK, LEADING TO IMPRESSIVE MSTR
CONVERGENCE/WARM AIR ADVCTN PAT.  SHUD SEE MORE ELEVATED STORMS
OCCUR AND BELIEVE COVERAGE MAY BE EVEN BETTER.  PCPN WL LINGER INTO
SOUTHEAST KANSAS MON MORNING...BUT BELIEVE IT WL BE HARD TO GET PCPN
TO DVLP DURG THE AFTN.  TWEAKED TEMPS UP A BIT AS RDG BUILDS.

MON NGT-TUE:
REPEAT PERFORMANCE...HOWEVER APPRS THAT BEST CHC OF PCPN WL SHIFT E
OF I-35. LTL CHG TO GOING TEMP FCST.

WED-SAT:
FEW CHGS IN EXTENDED.  SOME CONCERN AS TO AMT OF WARMUP...WITH A LOT
DEPENDING ON WHERE UPR RDG AXIS IS LOCATED.

FCSTID =   17/HOWERTON
ICT   98  71  98  72 /  20  30  20  30
HUT   97  70  98  71 /  20  20  20  20
EWK   97  70  97  71 /  20  30  20  30
EQA   96  70  96  71 /  20  30  30  40
WLD   98  72  99  72 /  20  30  30  40
RSL   94  69  97  67 /  20  20  10  20
GBD   95  70  99  69 /  20  20  10  20
SLN   96  70  96  71 /  20  30  20  20
MPR   97  70  97  71 /  20  30  20  30
CFV   94  70  93  70 /  30  30  30  40
CNU   94  69  92  70 /  30  30  30  40
K88   93  68  92  70 /  30  30  30  40

.ICT...
KS...NONE.
Hazardous weather outlook, Aug 3, 3:46 AM CDT, 1 hour 11 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
346 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH DAYBREAK.
THE BEST CHANCE WILL BE THE AREA ALONG AND WEST OF THE FLINT HILLS.
THE PRIMARY THREAT WILL BE HAIL, ROUGHLY UP TO THE SIZE OF
QUARTERS.  THE THUNDERSTORMS SHOULD DEVELOP INTO SOUTHEAST KANSAS
TOWARDS DAYBREAK.  ALL THE STORMS WILL WEAKEN DURING THE MORNING.
THUNDERSTORMS WILL REDEVELOP AGAIN TONIGHT, MOST LIKELY AFTER
MIDNIGHT. SOME OF THESE STORMS MAY ALSO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY BE ONGOING MONDAY MORNING, ESPECIALLY EAST OF
I-35.  THUNDERSTORMS MAY REDEVELOP ONCE AGAIN MONDAY EVENING,
HOWEVER THE BEST CHANCE WILL BE AFTER MIDNIGHT AND EAST OF I-35.
THE THUNDERSTORMS MAY LINGER INTO TUESDAY MORNING IN SOUTHEAST
KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE ACROSS THE ENTIRE AREA THIS
MORNING, AND AGAIN TONIGHT AFTER MIDNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

HOWERTON

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.